Heparin-induced thrombocytopenia: analysis of risk factors in medical inpatients

Shumei Kato, Koichi Takahashi, Kengo Ayabe, Reza Samad, Eri Fukaya, Patricia Friedmann, Mala Varma, Steven R. Bergmann

Research output: Contribution to journalArticle

20 Scopus citations

Abstract

Heparin-induced thrombocytopenia (HIT) is an unpredictable reaction to heparin characterized by thrombocytopenia and increased risk of life-threatening venous and/or arterial thrombosis. Data are lacking regarding additional risk factors that may be associated with the development of HIT. This study aimed to identify the risk factors that may be associated with HIT in medical inpatients receiving heparin. Twenty five thousand six hundred and fifty-three patients admitted to the medicine service who received heparin product were reviewed retrospectively. The diagnosis of HIT was confirmed if the platelet count dropped >50% from baseline and there was a positive laboratory HIT assay. Fifty-five cases of in-hospital HIT were observed. Multivariate analysis identified the administration of full anticoagulation dose with unfractionated heparin or exposure to heparin products for more than 5d with an increased risk of HIT. Moreover, patients who were on haemodialysis, carried a diagnosis of autoimmune disease, gout or heart failure were also at increased risk. The results suggest that when using heparin products in these patient cohorts, increased surveillance for HIT is necessary.

Original languageEnglish (US)
Pages (from-to)373-377
Number of pages5
JournalBritish Journal of Haematology
Volume154
Issue number3
DOIs
StatePublished - Aug 1 2011

Keywords

  • Heparin-induced thrombocytopenia
  • In-patient
  • Medicine
  • Platelet
  • Risk factor

ASJC Scopus subject areas

  • Hematology

Fingerprint Dive into the research topics of 'Heparin-induced thrombocytopenia: analysis of risk factors in medical inpatients'. Together they form a unique fingerprint.

  • Cite this

    Kato, S., Takahashi, K., Ayabe, K., Samad, R., Fukaya, E., Friedmann, P., Varma, M., & Bergmann, S. R. (2011). Heparin-induced thrombocytopenia: analysis of risk factors in medical inpatients. British Journal of Haematology, 154(3), 373-377. https://doi.org/10.1111/j.1365-2141.2011.08746.x